Alert archive / Wyoming / High Wind Watches in 2022
High Wind Watch 49, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind watch at Nov 8, 2022, 1:32 AM MST for Albany County, Carbon County, Wyoming. It took effect at Nov 8, 2022, 8:00 PM MST. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Nov 8, 2022, 1:32 AM MST (08:32 UTC)
- In effect from
- Nov 8, 2022, 8:00 PM MST
- Expired
- Nov 9, 2022, 1:14 AM MST
- In force
- 5 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY
The radar
The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 8.5 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3969 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
943 WWUS75 KCYS 080832 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 132 AM MST Tue Nov 8 2022 WYZ104-109>111-113-082300- /O.NEW.KCYS.HW.A.0049.221109T0300Z-221109T2100Z/ Ferris/Seminoe/Shirley Mountains-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Upper North Platte River Basin- Including the cities of Seminoe Dam, Rawlins, Arlington, Elk Mountain, Baggs, Saratoga, and Encampment 132 AM MST Tue Nov 8 2022 ...HIGH WIND WATCH IN EFFECT FROM LATE THIS EVENING THROUGH EARLY WEDNESDAY AFTERNOON... * WHAT...South winds 25 to 35 mph with gusts up to 60 mph possible. * WHERE...Ferris/Seminoe/Shirley Mountains, Central Carbon County, North Snowy Range Foothills, Southwest Carbon County and Upper North Platte River Basin. * WHEN...From late this evening through early Wednesday afternoon. * IMPACTS...Mainly to transportation. Light weight and high profile vehicles including light load semis and those towing camper trailers will be at risk. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means a hazardous high wind event is possible. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ BW
2 follow-up statements
003 WWUS75 KCYS 082016 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 116 PM MST Tue Nov 8 2022 WYZ104-109>111-091200- /O.UPG.KCYS.HW.A.0049.221109T0300Z-221109T2100Z/ /O.NEW.KCYS.HW.W.0049.221109T0300Z-221109T2100Z/ Ferris/Seminoe/Shirley Mountains-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Including the cities of Seminoe Dam, Rawlins, Arlington, Elk Mountain, and Baggs 116 PM MST Tue Nov 8 2022 ...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 2 PM MST WEDNESDAY... * WHAT...South winds 35 to 45 mph with gusts up to 65 mph. * WHERE...Ferris/Seminoe/Shirley Mountains, Central Carbon County, North Snowy Range Foothills and Southwest Carbon County. * WHEN...From 8 PM this evening to 2 PM MST Wednesday. * IMPACTS...Mainly to transportation. Light weight and high profile vehicles including light load semis and those towing camper trailers will be at risk. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or more can lead to property damage. && $$ WYZ113-091200- /O.EXT.KCYS.HW.A.0049.221109T0600Z-221109T2100Z/ Upper North Platte River Basin- Including the cities of Saratoga and Encampment 116 PM MST Tue Nov 8 2022 ...HIGH WIND WATCH NOW IN EFFECT FROM 11 PM MST THIS EVENING THROUGH 2 PM MST WEDNESDAY... * WHAT...South winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Upper North Platte River Basin. * WHEN...From 11 PM MST this evening through 2 PM MST Wednesday. * IMPACTS...Mainly to transportation. Light weight and high profile vehicles including light load semis and those towing camper trailers may be at risk. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means a hazardous high wind event is possible. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
895 WWUS75 KCYS 090814 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 114 AM MST Wed Nov 9 2022 WYZ113-090915- /O.CAN.KCYS.HW.A.0049.000000T0000Z-221109T2100Z/ Upper North Platte River Basin- Including the cities of Saratoga and Encampment 114 AM MST Wed Nov 9 2022 ...HIGH WIND WATCH IS CANCELLED... Elevated wind gusts up to 50 mph are possible today as a cold front moves through the area. However, strong winds near 60mph will not be expected. $$ WYZ104-109>111-092100- /O.CON.KCYS.HW.W.0049.000000T0000Z-221109T2100Z/ Ferris/Seminoe/Shirley Mountains-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Including the cities of Seminoe Dam, Rawlins, Arlington, Elk Mountain, and Baggs 114 AM MST Wed Nov 9 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 PM MST THIS AFTERNOON... * WHAT...South winds 30 to 40 mph with gusts up to 60 mph. * WHERE...Ferris/Seminoe/Shirley Mountains, Central Carbon County, North Snowy Range Foothills and Southwest Carbon County. * WHEN...Until 2 PM MST this afternoon. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Nov 7, 10:22 PM MST, 3 hours 10 minutes earlier.
Area forecast discussion, Nov 7, 10:22 PM MST, 3 hours 10 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1022 PM MST Mon Nov 7 2022 .SHORT TERM...(Late this afternoon through Wednesday) Issued at 255 PM MST Mon Nov 7 2022 Surface front was aligned east-west across northern WY into northern NE. A surface trough extended north-south from west of Douglas to Centennial WY. The pressure gradient immediately east of the trough was tightly packed (~10 mb). This gradient in tandem with 60-70kt low level southerly jet was generating surface wind gusts up to 75 MPH over portions of the high plains, including much of the NE Panhandle. Considerable wind damage occurred late this morning in Chadron, including blown over sheds, downed light and power poles. Elsewhere, wind gusts of 55-65 MPH were observed near Arlington and Bordeaux. Current High Wind Warnings will remain in effect until 5 PM for WY Zones, 106, 109 and 110, and until 8 PM for most of the NE Panhandle. The strong and gusty winds will subside this evening as the pressure gradient relaxes and low level jet weakens. Gusts of 35-50 MPH will still be possible tonight along the Pine Ridge and across northern and western Carbon County. It will be milder overnight with lows in the 20s and 30s. Tuesday is shaping up to be the warmest day of the week with increasing southwesterly flow aloft and downslope winds off the Laramie Range. Widespread 60s with a few 70-degree readings are forecast east of the Laramie Range Tuesday afternoon. While winds will be noticeably lighter across the high plains Tuesday, they will be gusting 40-50 MPH over much of Carbon County. The upper trough deepens Tuesday night and Wednesday as it tracks slowly east across the Great Basin. A strong cold front will be entering western WY Wednesday morning, while a surface low develops near the central Front Range of CO. Rain and snow showers will be spreading east into Carbon, western Converse and Albany counties Wednesday afternoon. Gusty southwest winds west of the Laramie Range will begin to ease later in the afternoon. The high temperature forecast Wednesday will depend on the amount of cloud cover and southeasterly upslope east of the Laramie Range. For now, expect highs in the 40s and 50s, with lower 60s along and south of I-80 from Pine Bluffs to Sidney. .LONG TERM...(Wednesday night through Monday) Issued at 255 PM MST Mon Nov 7 2022 Models continue to come into better agreement with the handling of the next winter storm. Both deterministic GFS and ECMWF have precipitation entering the far western portions of the CWA by Wednesday evening. During this time both models show lee cyclogenesis and formation of a surface low pressure center somewhere in the northeast quadrant of Colorado. As this surface low and associated upper-level trough track further off to the northeast Wednesday night into Thursday, the better moisture and precipitation will begin to wrap around and envelop our northern most zones, roughly in a line from DGW to CDR. GFS, ECMWF, and even Canadian ensemble means are in pretty good agreement of snowfall totals somewhere in the ballpark of 2 to 6 inches for this area. DGW will likely be closer to the lower end of this range and CDR on the higher end. Totals like this could warrant the issuance of Winter Weather Advisories. The Snowy and Sierra Madre Ranges could also see Winter Weather Advisories with 6 to 10 inches of snowfall possible. Most other places across the CWA will likely see snow totals under 2 inches if the current model solutions hold. By Thursday, the CWA will be on the backside of this system, where windy conditions are looking more and more likely for areas east of the Laramie Range. Niobrara, Dawes, and northern Sioux Counties could see wind gusts over 40 MPH. This, combined with the snowfall could lead to areas of blowing and drifting snow, and poor visibility. Will continue to closely monitor this part of the forecast for potential impacts. Besides snow and wind, this system will also bring much colder temperatures to the region. A very strong cold front will drop 700 mb temperatures down from +2 to +6C, all the way down to -12C to -15C. High temperatures on Thursday will not even reach freezing. Expected highs will be in the 20s for most locations. Even on Friday, temperatures will struggle to reach freezing. Both Thursday night and Friday night will feature the coldest temperatures of the season thus far with lows in the single digits for most places. Cold, below average temperatures will continue through the weekend. Luckily, drier conditions are expected during this time. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1011 PM MST Mon Nov 7 2022 Southeast Wyoming Terminals (KCYS, KLAR, KRWL): Wind gusts have mostly come down, however wind gusts may be increasing at KRWL near 09Z, then KLAR by 18Z with south to southwesterly gusts 25 to 35 knots. KCYS may see some gusts in the afternoon, but they will likely stay less than 25 knots. Due to mountain waves out west, LLWS and turbulence remain possible while winds at the surface have decreased, but winds aloft remain elevated. Nebraska Panhandle Terminals (KBFF, KCDR, KSNY, KAIA): Wind gusts remain elevated at KAIA with southeasterly gusts to 25 knots likely until 11Z. Due to mountain waves remaining over the area, LLWS and turbulence remain possible while winds at the surface have decreased, but winds aloft remain elevated. Between 11Z and 19Z, MVFR to IFR cigs and vis are possible with low stratus most likely at KAIA, KBFF, and KSNY. Once the low stratus is gone, then the winds will pick back up with gusts 20 to 25 knots at KSNY and an isolated gust possible elsewhere. && .FIRE WEATHER... Issued at 255 PM MST Mon Nov 7 2022 Strong southerly winds gusting up to 65 MPH will continue this afternoon before diminishing this evening. Mild, breezy and dry conditions Tuesday and Wednesday will elevate the fire danger over portions of south central and southeast Wyoming. Minimum humidities will lower to 15 to 25 percent during the afternoon. A potent Pacific storm system and cold front will bring much colder temperatures, accumulating snow and areas of blowing snow beginning Wednesday night and continuing into Friday morning. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...MAJ LONG TERM...SF AVIATION...LK FIRE WEATHER...MAJ
Hazardous weather outlook, Nov 7, 9:39 AM MST, 15 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 939 AM MST Mon Nov 7 2022 NEZ002-003-019>021-055-095-096-WYZ102-081645- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Cheyenne County-Northern Sioux County- Southern Sioux County-Niobrara County- 939 AM MST Mon Nov 7 2022 This hazardous weather outlook is for portions of Panhandle Nebraska and east central Wyoming. .DAY ONE...TODAY AND TONIGHT Strong south winds gusting to around 70 MPH are expected through mid afternoon before diminishing toward evening. Refer to the High Wind Warning text product for further details. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A strong cold front will move through the area late Wednesday. Much colder temperatures, light to moderate snow accumulations and blowing snow are possible Wednesday night through Friday morning. Stay tuned to forecast updates for more information. .Spotter information statement... Spotter activation will not be required. WYZ106-109-110-081645- Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- 939 AM MST Mon Nov 7 2022 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Strong south to southwest winds gusting to 65 MPH are expected through mid afternoon before diminishing toward evening. Refer to the High Wind Warning text product for further details. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A strong cold front will move through the area late Wednesday. Much colder temperatures, light to moderate snow accumulations and blowing snow are possible Wednesday night through Friday morning. Stay tuned to forecast updates for more information. .Spotter information statement... Spotter activation will not be required. NEZ054-WYZ101-103>105-107-108-111>119-081645- Kimball County-Converse County Lower Elevations- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-East Platte County-Goshen County- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 939 AM MST Mon Nov 7 2022 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Strong south to southwest winds gusting to 55 MPH are expected through mid afternoon before diminishing toward evening. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A strong cold front will move through the area late Wednesday. Much colder temperatures, light to moderate snow accumulations and blowing snow are possible Wednesday night through Friday morning. Stay tuned to forecast updates for more information .Spotter information statement... Spotter activation will not be required.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 8, 1:07 PM MST | Winter Weather Advisory | CYS | Albany, Carbon | 46 hr |
| Nov 8, 1:16 PM MST | High Wind Warning | CYS | Albany, Carbon | 25 hr |
Nearby
High Wind Watches in Wyoming, 2022Every high wind watch in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.